(Medical Xpress) -- A new study published in the British Medical Journal suggests that people who have been diagnosed with heart disease and placed on a daily aspirin dose are at an increased risk of a heart attack if they stop taking the aspirin.
Low dose aspirin, usually in a dose range between 75 and 300 milligrams, are prescribed to patients to reduce the risk of blood clots and a possible heart attack. However, for many different reasons, half of these patients eventually stop this routine.
The researchers, led by Dr. Luis Garcia Rodriguez from the Spanish Center for Pharmacoepidemiologic Research, gathered data from medical records located in a large database in the United Kingdom called the Health Improvement Network. They looked at 39,513 patients between the ages of 50 and 84 that had been prescribed low dose aspirin between 2000 and 2007.
What they discovered after a three year follow-up was that there was a 60 percent increase of a non-fatal heart attack in those patients who had discontinued taking their aspirin therapy. This breaks down to about four heart attacks per 1,000 patients who cease taking their aspirin therapy.
Rodriguez emphasizes that patients should never stop taking their aspirin therapy unless directed to do so by their physician. This research shows how important just a tiny little pill once a day can make a big difference in decreasing the risk of another heart attack.
The authors believe that more research needs to be done to look at what reasons might be causing patients to stop their aspirin therapy. Researchers believe that reasons such as simply forgetting, not believing it is therapeutically beneficial or possible adverse reactions that are not being discussed with their physician could be behind the discontinuation of aspirin treatment.
They believe that more awareness needs to be made on the importance of adhering to an aspirin therapy treatment plan and advise all patients currently on aspirin therapy to make sure they take their aspirin every day to reduce their risk of another heart attack.
More information: Discontinuation of low dose aspirin and risk of myocardial infarction: case-control study in UK primary care, BMJ 2011; 343:d4094 doi: 10.1136/bmj.d4094 (Published 19 July 2011)